The symptoms of erectile dysfunction include difficulty achieving an erection, trouble maintaining an erection, and a reduced interest in sex. Because male sexual arousal is a fairly complex process, it can sometimes be difficult to identify a specific cause. Arousal starts in the brain but it also involves the nerves, muscles, and blood vessels and can be impacted by hormones and emotions. If a problem develops with any of these things, erectile dysfunction could be the consequence.
A 2009 study published in The Journal of Sexual Medicine found less volume of liquid in the body in conjunction with a depressed nervous system, led to a struggle with sexual performance. This is because alcohol can dehydrate the body, decreasing blood volume while increasing the hormone associated with erectile dysfunction — angiotensin. The body is able to work at optimal capacity by staying hydrated, since major biological activities and functions utilize water molecules.
Another common reason for failures of oral therapy is the absence of sexual or genital stimulation prior to attempting sexual intercourse. These medicines facilitate an erection by increasing blood flow to the penis, but they do not act as an aphrodisiac or as an initiator of the erection. A man who is not “in the mood” or does not have adequate physical stimulation will not respond with an erection.
Phosphodiesterase inhibitors: This class of medications includes sildenafil, tadalafil, and vardenafil. They work by inhibiting an enzyme called phosphodiesterase type 5 (PDE-5), allowing more blood to enter the penis and helping to produce an erection. These medications are often taken before sex and will cause an erection only when the man is sexually stimulated.
• Medications: About 25 percent of ED cases are caused by drugs. Many medications, including common medicines prescribed for diabetes and its complications, can cause ED. The most common offenders are blood pressure drugs, antihistamines, antidepressants, tranquilizers, appetite suppressants, and cimetidine (an ulcer drug). In addition, over-the-counter medications, including certain eye drops and nose drops, have been associated with ED. That does not mean you should stop taking these medications! Rather, you should discuss them with your doctor to determine whether a different dosage, an alternate medicine, or additional treatments will resolve the ED.
×